An Odd Side Effect from Pepto-Bismol

A Very Unpleasant Surprise from Pepto-Bismol

Okay, I don’t normally discuss the side effects of any medication I take with anyone but my doctor, but this time I’m going to make an exception. I also don’t usually feel the need to forewarn you all of harmless side effects of popular over-the-counter medications. Once again, this time I’m making an exception. The exception I am making is a common side effect of the popular stomach medication Pepto-Bismol.

Years without Incident

Let me start off by saying that I have been taking Pepto-Bismol for years without incident. I grew up in a family where Pepto was automatically given to you the moment you showed any signs of stomach discomfort, so it’s only natural that Pepto-Bismol is the product I turn to as an adult. It seems to work well and I’ve never had a side effect from it -- until this morning.

Quite a Scare

I had an upset stomach last night so I chewed two of the Pepto-Bismol tablets and went to bed. I woke up this morning feeling like a new person. Smiled at my wife and gave a big yawn. To my surprise she screamed at the top of her lungs, “What the heck happened to your tongue!”

I ran to the bathroom to look in the mirror and to my horror my tongue was completely black on top as though I had been chewing on charcoal all night. My first thought was that I was dying from some horrible disease. Then I decided to research on the Internet to see what in the world could cause a black tongue. Shockingly, I discovered it was the Pepto-Bismol.

A Common Occurrence Not Commonly Talked About

I found a number of websites that discussed in detail how Pepto-Bismol can turn a person’s tongue black. Apparently, an active ingredient in the medication reacts with sulfur to create the black substance. Something I ate last night had sulfate in it, so the reaction happened in my mouth while I was sleeping.

You’d think Pepto-Bismol would mention something on the label about a black tongue being a possible side effect instead of allowing consumers to have the daylights scared out of them.

So the next time you take Pepto-Bismol don’t panic if you suddenly find yourself with a black tongue. You’re probably not dying of some weird disease. You’re just experiencing a harmless, albeit embarrassing, side effect. Although if your black tongue problem doesn’t go away in a day or two, I’d definitely see a doctor.

Comments

The directions on the bottle of Pepto-Bismol I have say 'Take with water do not chew'. Now I know why.

Also note on Pepto-Bismol, it turns your stool black. I am an R.N. and this is a common fact about Pepto-Bismol. The importance of this is in regards to a false symptom of gastrointestinal bleeding. If you were to tell your doctor that your stools are dark or black, he may think you have bleeding in the GI tract, commonly from ulcers in the stomach like peptic ulcer disease. When blood higher up in the GI (versus lower in the colon) travels through the system it turns black before being expelled as stool. Pepto-Bismol by having this effect normally on stool color can make it appear as if you have blood in your stool by describing it as black. When having an examination by your doctor, and he asks about anything different and you mention black stools, make sure you tell the doctor if you have been taking Pepto-Bismol as this will prevent unnecessary testing like endoscopy (EGD) or colonoscopy.

You're only getting "the black tongue" now? That's good, actually. Everytime I take Pepto-Bismol I get the black tongue, AND the black stool. Says so on the lable about the stool. Peptol has been a part of my life for years. However, it seems the worse my stomach is, the darker my tongue gets after swallowing a couple of gulps from the pink bottle. A way around it is to brush your teeth and tongue as normal. That will get rid of the blackness. If you take the medicine and get the black tongue during the day, a way around the awkwardness is to tell everyone you've been eating licorice, or tasting Sharpe's. At least they will get a laugh and the mood is lightned.

Pepto Bismol needs to put this on their box, I freaked out and almost went to the emergency room. This is funny but scary!!!!!

This happened to me a few years ago. I took a pepto bismol right before bed and woke up with a black tongue and a metallic taste in my mouth. After brushing my tongue until it hurt, I called my doctor and the nurse, before putting me on hold to check with the doctor, said to me "well that's gross." Umm, yeah...I know...thanks! It finally went away in about a week and it gave my husband something to laugh at hysterically after he found out that it was harmless. :-) There really should be some sort of warning on the box somewhere though.

The same happened to me this morning and YES I freaked out and went to the doctor. The doctor had never seen a black tongue and did not know this was a side effect after taking Pepto Bismol. A co worker called me to tell me he went online and found out this way. When I got home I checked the Pepto Bismol box and it does mention this temporary symptom. I have been taken this medicine for years and never had this reaction. It is very scary. Besides having an upset stomach all night and not sleeping, I almost end up with a heart attack! Not funny.

Recent Posts

Simple, Non-Obvious Ways to Conserve Energy

How to Avoid Telemarketing Scams

Good Reasons to Buy Things With a Credit Card

Plastic Canvas: A Creative But Inexpensive Hobby

Before You Buy a Used Car, Check for Odometer Fraud

Are You Claiming Your Earned Income Tax Credit?

Tooth Whitening: Is It Worth the Cost?

Is Satellite Internet a Good Deal for You?

Printable Grocery Coupons: Worth the Effort?

How to Make a Perfectly Adequate Pet Bed

Search

consumersavvytips
web

Subscribe to this site's feed
atom
rss

« Top 5 Summer Iced Teas | Home | Use Your Cell Phone at Home and Save Cash »

Copyright © ConsumerSavvyTips.org. All rights reserved.
All trademarks are the property of their respective owners.